Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Pittsburgh, PA

June 10, 2018Brooke County, Ohio County, West Virginia; Jefferson County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 10, 2018, 8:04 PM EDT for Brooke County, Ohio County, West Virginia; Jefferson County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 8:04 PM EDT (00:04 UTC)
Expired
Jun 10, 2018, 11:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, OH, Brooke County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 53 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 8:15 PM EDTFLASH FLOOD1 Sse Moores Trailer Pa, WVFLOODED ROADWAY AND LANDSLIDE ALONG ROUTE 2 SOUTH OF WELLSBURG. ROUTE 67 CLOSED DUE TO FLOODING.
Jun 10, 10:06 PM EDTFLASH FLOODDillonvale, OHROADS FLOODED IN DILLONVALE, OHIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS51 KPBZ 110004
FFWPBZ
OHC081-WVC009-069-110300-
/O.NEW.KPBZ.FF.W.0022.180611T0004Z-180611T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
804 PM EDT SUN JUN 10 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Jefferson County in east central Ohio...
  Northern Ohio County in northern West Virginia...
  Brooke County in northern West Virginia...

* Until 1100 PM EDT.

* At 803 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... 1 to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Weirton...                        Steubenville...
  Martins Ferry...                  Warwood...
  Wellsburg...                      West Liberty...
  Clearview...                      Valley Grove...
  Wintersville...                   Mingo Junction...
  Follansbee...                     Hooverson Heights...

This includes  Interstate 70 in West Virginia between mile markers 13
and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4040 8086 4038 8052 4008 8052 4010 8071
      4016 8071 4016 8086

$$
2 follow-up statements
175 
WGUS71 KPBZ 110025
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
825 PM EDT SUN JUN 10 2018

OHC081-WVC009-069-110300-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-180611T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Ohio WV-Brooke WV-
825 PM EDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
SOUTHEASTERN JEFFERSON...NORTHERN OHIO AND BROOKE COUNTIES...

At 824 PM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

This includes  Interstate 70 in West Virginia between mile markers 13
and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4040 8086 4038 8052 4008 8052 4010 8071
      4016 8071 4016 8086

$$
058 
WGUS71 KPBZ 110309
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1109 PM EDT SUN JUN 10 2018

OHC081-WVC009-069-110317-
/O.EXP.KPBZ.FF.W.0022.000000T0000Z-180611T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Ohio WV-Brooke WV-
1109 PM EDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JEFFERSON...NORTHERN OHIO
AND BROOKE COUNTIES HAS EXPIRED...

Heavy rain has ended for the night and flood water is receding.
Please continue to heed any remaining road closures.

LAT...LON 4040 8086 4038 8052 4008 8052 4010 8071
      4016 8071 4016 8086

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 5:21 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 10, 5:21 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
521 PM EDT Sun Jun 10 2018

.SYNOPSIS...
Rounds of showers and thunderstorms will continue into Monday
morning as disturbances interact with a wavy frontal boundary. A
brief break later Monday and Monday night may be followed by
more rain Tuesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 5:15pm, bulk of showers and thunderstorms are across
eastern Ohio, and will be making progress into the northern WV
panhandle and western PA in the next hour or two. Although
severe weather and flooding will not be widespread, there is an
isolated threat of both, with both types of warnings having
already been issued across eastern Ohio. There should eventually
be a few hour lull before additional activity arrives from
Indiana. Previous discussion follows.

PoPs were maximized across the central and southern counties,
where best instability lies along with the wavy surface
boundary. Severe storm risk will be limited to a downburst or
two at most across the south into early evening, where best
midlevel dry air/DCAPE lies. Of more concern will be the
potential for heavy rainfall, given the high PWAT and deep warm
cloud depths promoting efficient rain processes. The lowest FFG
values lie across southwest PA near and north of I-70, with a
bit higher values westward into southeast Ohio. Isolated
flooding issues are certainly a possibility, and a short-fuse
Flash Flood Watch cannot be ruled out.

Precipitation coverage should slowly wane towards morning as
instability is lost and the MCV helps to force the front
southward, although outflow boundaries may keep some showers
and storms going in some areas.

Temperatures will remain near or just above seasonal levels for
the night.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The front should eventually be pushed south of the Mason-Dixon
line on Monday and remain there Monday night, although
uncertainty remains as to how far south it actually gets. Have
tailored PoPs to this thinking. Any heavy rain threat will be confined
to the far south, where enough instability may lie for
afternoon/evening thunderstorms.

The next shortwave approaches from the Ohio Valley on Tuesday
with another round of showers and thunderstorms. Isolated heavy
rain will continue to be a threat as PWAT surges again, and the
moist ground could once again promote isolated flooding
concerns.

Temperatures will be near or below normal Monday/Monday night
before warming a bit Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Precipitation will linger into Wednesday as a cold front
completes its passage, and is still expected to mostly end by
Wednesday night, with the pattern remaining dry through
Thursday. Uncertainty in how far south the boundary gets does
continue though, and a slight chance PoP was maintained in the
grids across the south.

A shortwave on Friday may bring some showers, but this system
should then push the front far enough south to provide a mostly
dry weekend for the region. Temperatures will warm above normal
during this period as well.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Ceilings will gradually improve this afternoon south of the
frontal boundary that is situated across the upper Ohio Valley
with ample mixing. Further north toward FKL and DUJ however,
VFR may not be experienced for long or at all. Most of the hi
res guidance indicates that showers and thunderstorms will fire
as a result of the remnant convection over OH/IN interacting
with the surface boundary this eve with a more organized area of
rain, associated with an approaching upper level shortwave,
passing tonight. As such, have adjusted the timing of thunder
and showers back a few hours. Anticipate brief low MVFR/IFR
restrictions in any stronger storms, with widespread IFR cigs
most likely returning areawide as the aforementioned disturbance
pushes the boundary southward once again.

Boundary should be in the vicinity of the Mason-Dixon line by
Monday morning. Think, similarly to this morning, IFR/low MVFR
restrictions will be slow to improve through midday.

Wind may gust south of the front where surface heating is
greatest this afternoon, but generally expect light surface flow
to continue.

OUTLOOK...
Another disturbance and cold front are slated to generate
showers and storms again on Tuesday and Wednesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 2:56 AM EDT, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
256 AM EDT Sun Jun 10 2018

PAZ007>009-013>016-022-023-110700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-110700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
256 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms could lead to localized
flooding through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 10, 6:41 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FLASH FLOOD      1 E SNOWDEN             40.28N  79.95W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            PETERS CREEK ROAD AT GILL HALL ROAD IN JEFFERSON
            BOROUGH; PETERS CREEK FLOODING OUT DUE TO CREEK
            OVERFLOWING.

&&

EVENT NUMBER PBZ1803104

MF
Local storm report, Jun 10, 6:44 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      1 E JEFFERSON HILLS     40.29N  79.92W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            ROADWAY FLOODING ALONG ROUTE 51 IN JEFFERSON HILLS

&&

EVENT NUMBER PBZ1803105

MF
Local storm report, Jun 10, 6:50 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SALINEVILLE             40.62N  80.84W
06/10/2018                   COLUMBIANA         OH   911 CALL CENTER

            FLOODED ROADWAYS IN SALINEVILLE, OH

&&

EVENT NUMBER PBZ1803106

MF
Local storm report, Jun 10, 7:52 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLASH FLOOD      1 E JEFFERSON           40.30N  79.92W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            1675 STATE ROUTE 51 FLOODED

0641 PM     FLASH FLOOD      1 SW WHITE OAK          40.33N  79.81W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING AT LONG RUN RD AND COOL SPRINGS RD

0643 PM     FLASH FLOOD      WEST ELIZABETH          40.27N  79.90W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING AT 6TH ST AND BURNETTE ST

0713 PM     FLASH FLOOD      1 SE CARRICK            40.39N  79.98W
06/10/2018                   ALLEGHENY          PA   911 CALL CENTER

            OCCUPIED VEHICLE STUCK IN WATER

0715 PM     FLASH FLOOD      GRATZTOWN               40.23N  79.78W
06/10/2018                   WESTMORELAND       PA   911 CALL CENTER

            ROADWAY FLOODING AT 258 SUTERSVILLE RD

&&

EVENT NUMBER PBZ1803107
EVENT NUMBER PBZ1803108
EVENT NUMBER PBZ1803109
EVENT NUMBER PBZ1803110
EVENT NUMBER PBZ1803111

TGREEN
Local storm report, Jun 10, 7:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      TROTTER                 40.01N  79.63W
06/10/2018                   FAYETTE            PA   911 CALL CENTER

            FLOODING ON ROADWAYS IN DUNBAR TOWNSHIP

&&

EVENT NUMBER PBZ1803112

MF
Local storm report, Jun 10, 8:03 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      1 W CROOKHAM            40.21N  80.01W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            WATER RESCUE AT MINGO CREEK RD AND LITTLE MINGO RD

0730 PM     FLASH FLOOD      ELWOOD PARK             40.16N  80.27W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            PERSON STUCK IN VEHICLE AT W CHESTNUT ST AND FRANKLIN
            FARMS RD

0739 PM     FLASH FLOOD      SUTERSVILLE             40.24N  79.81W
06/10/2018                   WESTMORELAND       PA   911 CALL CENTER

            RESIDENTIAL FLOODING ON 1ST AVE

0739 PM     FLASH FLOOD      HACKETT                 40.25N  80.02W
06/10/2018                   WASHINGTON         PA   911 CALL CENTER

            VEHICLE STUCK AT AIRPORT RD AND RANKINTOWN RD

&&

EVENT NUMBER PBZ1803113
EVENT NUMBER PBZ1803114
EVENT NUMBER PBZ1803115
EVENT NUMBER PBZ1803116

TGREEN

Nearby

Flash Flood Warnings in West Virginia, 2018Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.